New Mexico, 2021

High Wind in New Mexico, October 12, 2021

October 12, 2021 · NWS EPZ · 7 events in 7 counties and zones

An upper low moved through Utah into Colorado with an associated 120 knot jet. A deep surface low developed over the lee of the Rockies which brought wind gusts up to 88 mph to the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low moved through Utah into Colorado with an associated 120 knot jet. A deep surface low developed over the lee of the Rockies which brought wind gusts up to 88 mph to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 11, 10:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 11, 10:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1130 PM MDT Mon Oct 11 2021

.AVIATION...06Z TAF CYCLE
VFR conditions expected through period. Skies SKC west of Rio
Grande...SCT120-150 and SCT-BKN220-250 east of Rio Grande through
12Z. Clouds reforming west as upper trough approaches after 12Z
with FEW-SCT070-100 SCT-BKN150-180. Winds will stay breezy most
areas overnight with directions 200-240 at 15-25kts. Winds will
increase at or slightly after daybreak with SW winds to become
15-25G35KTS with some patchy blowing dust possibly developing
after 18Z. A few-SHRA BKN030-040 possible after 12Z, generally
in vcty of Gila region. Winds will turn westerly at 250-270 with
the arrival of a cold front out west around 20Z and central around
00Z. Winds will remain windy after 00Z behind the front but drop
in speeds to 20G30 mph and turn WNW through 06Z.

&&

.PREV DISCUSSION...234 PM MDT Mon Oct 11 2021...

.SYNOPSIS...
A storm system passing to the north will produce very windy
conditions on Tuesday area wide. The highest winds will be
featured across the New Mexico Bootheel and the Sacramento
mountains, but all locations will experience gusty conditions.
Blowing dust will be possible along with minor damage to tree
branches and outdoor objects. Cool to cold temperatures are
expected Tuesday night, then mostly quiet weather with breezy
winds and daytime high temperatures in the 70s through the end of
the week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Currently an elongated N-S oriented trough extending through eastern
WA/OR and into NW NV.  130-140KT jet streak diving down the western
side of this trough will allow it to cutoff by 00Z Tue and move
toward the Four Corners region by morning before starting to lift
out to the NE pushing a cold front through the area as it does. This
isn't a typical upper low track to bring high wind criteria winds to
the area, but most of the CWA will remain under about 100KT jet
streak through the day Tue. Surface gradient takes some time to
tighten up, especially east tomorrow, so think winds will be more in
the advisory criteria category for most of the area.  The Sacramento
Mountains could see some high wind criteria speeds met as H70 winds
increase to 50-60KTS. Also with unusual placement of surface low
during the early morning hours near the Four Corners region, models
agree on another area that could reach high wind is in the NM
Bootheel.  Almost all areas will have either a wind advisory or high
wind warning in effect for Tuesday with potential for areas of
blowing dust, but with this being the first event of the fall
season, will see how this plays out. Winds should die off by 00Z out
west and closer to 02Z in the east.

Besides the wind, there will be a little increase in lower/mid level
moisture from the southwest overnight.  Most models not putting out
too much QPF, the NAM is the most aggressive followed by the EC with
very little out of the GFS besides far west and the Sacs with a
hundredth or two.  Best forcing with this system aloft is north of
the area, but the frontal passage could get a few showers going in
the morning west and in higher terrain but just went 10-20 pops for
it.

Temperatures through the first two periods will be tricky depending
on where wind stays up overnight, and then frontal timings effect on
highs Tuesday.  Expect that winds will decrease after sunset,
especially east where surface gradient will continue to be fairly
weak.  Looks like enough coupling of the winds over the west should
keep most areas in the 10-20 mph range, slightly stronger winds
possible in the Bootheel.  Dew points will be coming up as well
overnight and instead of the mid 20s to around 30 ones from last
night, should see them up toward 40 by morning.  This will help lows
remain 10-15 degrees warmer than last night.  Highs tomorrow will
likely not reach 70 out west where frontal passage will be around
mid to late morning, but areas further east, with strong west to
southwest winds, will likely get into the lower to mid 80s. Some
mountain areas will remain in the 50s.

&&

.LONG TERM...
Any lingering dust and windy conditions will gradually diminish
through the mid-night hours Tuesday night as the potent southwest-
wind-maker continues/shifts focus to Rocky Mountain Snows. Cold,
below average temperatures are expected with freezes across the
Gila and Sacramento mtns behind this system Tuesday night. A
pleasant day is anticipated Wednesday with daytime high
temperatures in the low to mid 70s as we sit at the base of a long
wave trough over the western US. The westerly flow aloft will
shove any chance for precipitation from a tropical disturbance to
the east mid week.

An upper level jet will rotate around the base of the
aforementioned trough, bringing breezy conditions Thursday as
gradients tighten a bit. Not expecting anything like Tuesday, but
generally breezy conditions are anticipated, with the breeziest
conditions east of El Paso. By the weekend, tranquil conditions
persist amidst westerly flow with virtually no chance for
precipitation, and temperatures remaining in the 75 to 80 degree
range.

&&

.FIRE WEATHER...
A couple days of near critical conditions are expected.  The first
will be tomorrow as an upper low moves across the Four Corners
region and brings windy conditions to the area, but RH's will remain
slightly above criteria.  On Thursday, expect winds just below 20
mph, but RH's will fall to near or just below 15%. Besides these 2
days, quiet weather with near average temperatures and light winds
is expected. Besides a few rain showers west and in the Sacs
tomorrow, dry conditions will continue. Vent rates will be very good
to excellent Tuesday, but just fair to good Wednesday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  83  50  75 /   0   0   0   0
Sierra Blanca           62  84  48  72 /   0   0   0   0
Las Cruces              55  77  38  72 /   0   0   0   0
Alamogordo              57  76  41  70 /   0   0   0   0
Cloudcroft              42  55  28  50 /   0  10   0   0
Truth or Consequences   56  68  36  69 /   0   0   0   0
Silver City             46  60  32  62 /   0  20   0   0
Deming                  52  73  35  71 /   0   0   0   0
Lordsburg               52  67  35  69 /   0  10   0   0
West El Paso Metro      62  83  50  75 /   0   0   0   0
Dell City               56  85  47  76 /   0   0   0   0
Fort Hancock            61  87  50  79 /   0   0   0   0
Loma Linda              58  77  45  68 /   0   0   0   0
Fabens                  61  85  50  77 /   0   0   0   0
Santa Teresa            57  80  43  72 /   0   0   0   0
White Sands HQ          60  79  44  72 /   0   0   0   0
Jornada Range           53  76  38  69 /   0   0   0   0
Hatch                   56  75  35  71 /   0   0   0   0
Columbus                55  77  41  72 /   0   0   0   0
Orogrande               59  81  42  72 /   0   0   0   0
Mayhill                 51  68  36  62 /   0  10   0   0
Mescalero               48  65  31  60 /   0  10   0   0
Timberon                45  64  32  59 /   0  10   0   0
Winston                 44  60  23  64 /   0  10   0   0
Hillsboro               50  64  35  68 /   0   0   0   0
Spaceport               54  70  34  69 /   0   0   0   0
Lake Roberts            40  57  25  62 /  10  20   0   0
Hurley                  48  63  30  65 /   0  10   0   0
Cliff                   45  60  25  69 /  10  10   0   0
Mule Creek              43  57  30  63 /  10  20   0   0
Faywood                 49  65  33  64 /   0  10   0   0
Animas                  53  67  36  72 /   0  10   0   0
Hachita                 55  73  36  72 /   0   0   0   0
Antelope Wells          53  74  39  74 /   0   0   0   0
Cloverdale              52  68  38  69 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 10 AM to 8 PM MDT Tuesday for NMZ410>414-417.

     High Wind Warning from 6 AM to 8 PM MDT Tuesday for NMZ415-416.

     Wind Advisory from 6 AM to 6 PM MDT Tuesday for NMZ402>404-
     407>409.

     High Wind Warning from 3 AM to 6 PM MDT Tuesday for NMZ405-406.

TX...Wind Advisory from 10 AM to 8 PM MDT Tuesday for TXZ418>424.

&&

26/35/14
Hazardous weather outlook, Oct 11, 4:44 AM MST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
544 AM MDT Mon Oct 11 2021

NMZ401>417-TXZ418>424-121230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
544 AM MDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Breezy conditions today, but no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Windy conditions expected for Tuesday. A few locations could see
gusts to 60 MPH, and blowing dust will be possible. Winds this
strong will make driving difficult. Minor damage to structures and
trees will be possible. Beyond Tuesday, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Southwest Desert/Lower Gila River Valley

When
October 12, 1:00 AM MST to 8:00 AM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A RAWS site 12 miles east of Redrock reported a peak gust of 62 mph.

High Wind, Lowlands of the Bootheel

When
October 12, 2:00 AM MST to 3:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A RAWS site 15 miles south-southwest of Hachita reported a peak gust of 85 mph. Another Mesonet site 2 miles north of Rodeo reported a peak gust of 63 mph.

High Wind, Central Tularosa Basin

When
October 12, 9:00 AM MST to 5:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet

A Mesonet site 11 miles southwest of Northrup Strip recorded a peak gust of 65 mph. Another site 7 mile southwest of Northrup Strip recorded a gust of 63 mph.

High Wind, Southern Tularosa Basin

When
October 12, 9:00 AM MST to 5:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

The site at San Augustin Pass reported a peak gust of 88 mph. Some other peak gusts in the zone included 76 mph 5 miles northeast of San Augustin Pass, 69 mph at the White Sands Missile Range Main Post and 66 mph at Condron Field.

High Wind, Southern Dona Ana County/Mesilla Valley

When
October 12, 9:00 AM MST to 5:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 63 mph was recorded at Twin Peaks just northeast of Las Cruces. Dripping Springs also reported a peak gust of 61 mph and the National Weather Service in Santa Teresa recorded a peak gust of 58 mph.

High Wind, Sacramento Mountains Above 7500 Feet

When
October 12, 12:00 PM MST to 6:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The Sunspot RAWS recorded a peak gust of 65 mph.

High Wind, West Slopes Sacramento Mountains Below 7500 Feet

When
October 12, 12:00 PM MST to 6:00 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A Mesonet site 1 mile southwest of High Rolls recorded a peak gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988462, 988463, 988459, 988460, 988461, 988464, 988465.